Thunderstorm Wind, Oktibbeha
- When
- June 27, 4:45 AM CST to 5:00 AM CST
- Where
- Oktibbeha County, 5 mi SSW of Starkville
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.400, -88.867
Several trees were blown down.
8 thunderstorm wind, 5 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 2:00 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 AM CDT WED JUN 27 2001 A FORECAST SUCH AS THIS ONE MAKES ONE TRULY APPRECIATE THE COMPLEXITY OF THIS SCIENCE. AT FIRST GLANCE...MOST OF THE MODELS /NOGAPS EXCEPTED/ LOOK VERY SIMILAR. HOWEVER...WHEN THE ANALYSIS SCALE DROPS FROM SYNOPTIC SCALE TO MESOSCALE...NO TWO LOOK ALIKE. ALSO HAVE NO COMPELLING REASON TO FAVOR ANY ONE MODEL SOLUTION OVER THE OTHERS. FORECAST CONFIDENCE IS BELOW AVERAGE. CUTOFF UPPER LOW MEANDERING WESTWARD ACROSS THE MISSISSIPPI RIVER NEAR THE KY/IL/MO TRIPLE POINT REMAINS THE DOMINANT FEATURE. LOW IS PROGGED TO CONTINUE A SLOW WESTWARD MOVEMENT AND GRADUALLY TURN MORE TOWARDS THE SOUTHWEST. THE PROBLEMS RELATE TO VORTICITY LOBES ROTATING AROUND THE PARENT LOW. NO TWO MODELS SEEM TO AGREE ON THE TIMING...STRENGTH...OR EVEN EXISTENCE OF THE INDIVIDUAL LOBES. COMPARISON OF 06Z MODEL FORECASTS WITH WATER VAPOR LOOP IS OF LITTLE HELP. MODELS AT LEAST AGREE THAT CURRENT 500 MB TEMPS ARE AS COLD AS THEY ARE GOING TO GET...BUT THATS WHERE THE AGREEMENT ENDS. SIGNIFICANT DIFFERENCES IN THE MAGNITUDE AND TIMING OF THE MID LEVEL WARMING ALSO LEND TO THE LOW CONFIDENCE MENTIONED ABOVE. PRECIP CHANCES WILL BE GREATER IN THE NORTHERN CWFA NEARER THE UPPER COLD POOL. WILL ALSO NEED TO ELIMINATE TIME QUALIFIERS IN THE ZONES AS ANY INDIVIDUAL VORT LOBE COULD SET OFF SHOWERS AND STORMS WITHOUT ANY ASSISTANCE FROM DAYTIME HEATING. NOT MUCH CHANGE IN TEMPS THROUGH THE SHORT TERM...WITH POINT FORECASTS REMAINING HIGHLY DEPENDENT ON EXISTENCE/ABSENCE/TIMING OF PRECIP. IN THE EXTENDED...EVENTUAL TRACK/STRENGTH OF UPPER LOW BECOMES MORE UNCERTAIN WITH TIME. WHETHER THE UPPER LOW IS IN THE PICTURE OR NOT THE SENSIBLE WEATHER WONT CHANGE MUCH. CHANCE OF SHOWERS AND STORMS EACH DAY WILL CONTINUE AS MOISTURE REMAINS PLENTIFUL...AND DAYTIME HEATING WILL SERVE AS A TRIGGER IF THE UPPER LOW IS GONE. PRELIM NUMBERS... JAN 89/68 89/67 424 MEI 89/67 89/66 424 .JAN... MS...NONE. LA...NONE. AR...NONE. 06
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 419 AM CDT WED JUN 27 2001 ...THUNDERSTORMS... ISOLATED, SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS, NORTHEAST LOUISIANA, AND PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. DAMAGING, STRAIGHT-LINE WINDS TO 60 MPH AND HAIL TO THE SIZE OF DIMES WILL BE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS. WITH THE SEVERE WEATHER THREAT BEING ISOLATED IN NATURE, ACTIVATION OF STORM SPOTTERS, EMERGENCY MANAGEMENT PERSONNEL, AND HAM RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER THE MIDDLE MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE SLOWLY WEST OVER ARKANSAS AND MISSOURI THROUGH THURSDAY. LIFT FROM THIS SYSTEM COMBINED WITH MOISTURE AND INSTABILITY ALREADY IN PLACE WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. COOLING IN THE UPPER ATMOSPHERE ASSOCIATED WITH THE UPPER LOW COMBINED WITH INSTABILITY IN PLACE WILL RESULT IN ISOLATED, SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS TO 60 MPH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
8 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.
Several trees were blown down.
Hail up to quarter size caused minor roof damage.
A few streets were temporarily flooded, and water came very close to entering homes in the 7th Avenue area of Columbus.
A few trees were blown down along Route 7 near Hardy.
A few trees and large limbs were blown down in rural eastern portions of the county.
Hail of up to quarter size caused minor damage to the roofs of a few cars and buildings.
A carport sustained wind damage in Greenville.
Hail of up to quarter size caused damage to a few roofs in a rural area.
Several trees were blown down in the Walters community in Brandon.
Serious flooding occurred in the Winchase subdivision of Brandon. Ditches and creeks were spilling over onto roads. Water entered at least four homes.
Several large limbs and power lines were blown down.
A few trees were blown down across a road.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250680, 5250681, 5250679, 5250686, 5250682, 5250683, 5250684, 5250685, 5250687, 5250689, 5250690, 5250691, 5250688, 5250759, 5250760.